Can Vitamin D Supplements Make You Sick?

Question

Asked by IrishJack32409

Can Vitamin D Supplements Make You Sick?

I was recently started taking vitamin D supplements because my lab results showed my levels of this vitamin were low. Within a couple of weeks I started feeling awful: nausea, upset stomach, dizziness, short of breath, shin pain, generalized pain, and problems with my GERD.

After perusing some medical journals, these symptoms seem to be consistent with hypercalcemia. What else could be causing all these symptoms?

Answer

Hi IrishJack...welcome!   You have a lot of info here and I wondered if your doctor has tested your parathyroid levels?   Maybe the test has been done and he hasn't mentioned it.   If your PTH is elevated they may need to look further at your parathyroids to see if it's elevating your calcium and lowering your D.

I would ask about this and see what the doctor says.   I had hypercalcemia for several years, but we never found the cause.   My PTH was always in normal range, but my ionized calcium was almost always above the normal reference range, so I was given the dx of hypercalcemia of unknown origin.   I also had a sestamibi scan but no adenomas were found.   I'm not sure what's going on with you, but has your calcium ever been out of range (above the normal score)?

Good luck trying to figure this out, but unfortunately you have further digging to do to see what's going on.   I saw a mineral metabolism doctor if you looking to find a specialist.

Here are some other articles that might be useful to you:

Enjoying Summer Despite Acid Reflux

10 Foods to Avoid with Acid Reflux

5 Drinks to Avoid with Acid Reflux